News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Clots & Anticoagulants

Question: Reoccuring blood clot at 24 years


 holmes282 - Sun Jan 22, 2006 10:38 pm

I am a 24 year old female who is at the gym running at least 3 miles and lifting some weights at least 3 times a week and have recently been diagnosed with a DVT in my right arm. My dr. hospitalized me for 2 days and put me immediatly on 60mg of Lovenox twice a day and 500mg of coumadin once a day. After about two weeks my blood thinned to a thickness of 2 and my dr. took me off of the Lovenox and kept me just on the coumadin. Since then my blood clot has been back twice and I would be put on the same amount of Lovenox (60mg) and my dr. would up my dose of coumadin each time. Long story short, I am currently off Lovenox and on 750mg of coumadin everyday except Tuesday and Thursday I am on 1000mg of coumadin. The dr. took blood work and learned that my Protien C levels were 40 (he said that it should be around 75) This past weekend I have been having the same symptoms and am quite sure that the clot is beginning to form again. I have an appointment to see a hemotology specialist at the end of this week. As I am sure you can imagine, I have been racking my brain and am really nervous. My dr. hasn't really given my any best and/or worse case scenarios. Can this be linked to cancer of any kind? Do you think that this could be a terminal illness. Could you give me a possible best and worse case scenario? Is this a typical thing for a 24 year old female who is phyically active to have? I appreciate all of the help you can give me. :)
 MedStudent - Mon Jan 30, 2006 6:49 pm

holmes282 wrote:I am a 24 year old female who is at the gym running at least 3 miles and lifting some weights at least 3 times a week and have recently been diagnosed with a DVT in my right arm. My dr. hospitalized me for 2 days and put me immediatly on 60mg of Lovenox twice a day and 500mg of coumadin once a day. After about two weeks my blood thinned to a thickness of 2 and my dr. took me off of the Lovenox and kept me just on the coumadin. Since then my blood clot has been back twice and I would be put on the same amount of Lovenox (60mg) and my dr. would up my dose of coumadin each time. Long story short, I am currently off Lovenox and on 750mg of coumadin everyday except Tuesday and Thursday I am on 1000mg of coumadin. The dr. took blood work and learned that my Protien C levels were 40 (he said that it should be around 75) This past weekend I have been having the same symptoms and am quite sure that the clot is beginning to form again. I have an appointment to see a hemotology specialist at the end of this week. As I am sure you can imagine, I have been racking my brain and am really nervous. My dr. hasn't really given my any best and/or worse case scenarios. Can this be linked to cancer of any kind? Do you think that this could be a terminal illness. Could you give me a possible best and worse case scenario? Is this a typical thing for a 24 year old female who is phyically active to have? I appreciate all of the help you can give me. :)


Dear Holmes,

As I always do, let me preface this by saying that I am just a medical student and not a full physician yet. So also as always, none of the information provided is supposed to be substituted for the sound medical advice of your physician.

Now, in regards to your situation, I can definately understand the frusteration you must be going through. I hope you are coping well while your doctors try to manage your care.

I don't know if your doctor has explained how clotting necesarily works in your body but hopefully this will better help you better understand the pathophysiology behind your condition. Just like there are factors in your body that help you form clots when there are injured vessels; quite intuitively, there are also factors that help break up these clots. Most pertinent to your case, a substance called antithrombin III is formed by your body and helps break down clot forming factors to prevent you from over clotting. Just like antithrombin, another anticoagulant factor naturally produced by your body is called Protein C. Protein C also aids in breaking down clots. So as a result, a deficiency in any of these factors may cause you to hypercoagulate and cause a DVT.

So when your doctor put you on enoxaprin (Levanox), this drug was meant to accentuate the features of antithrombin III and enhance the break down of the clot. The coumadin that you are placed on is a drug that prevents the metabolism of Vitamin K. Vitamin K is important because it is needed in order to form various clotting factors. Also important however, is that vitamin k is essential in the formation of Protein C and S. The same protein C and S that are required to break down clots. So, by putting you on coumadin, the drug is preventing the metabolism of vitamin k, which is a significant molecule necessary for the formation of Protein C, hence - your lab work shows a decreased protein C level.

So the bottom line is, your Protein C levels are low because you are on coumadin. They could also be low because you had a genetic deficiency of Protein C but given the current scenario, your coumadin is leading to the low Protein C count. However, if your physicians take you off coumadin, give you vitamin K, and your protein C levels don't elevate - you might have an inherent protein C deficiency (although this isn't very likely).

I hope this helps and doesn't confuse you. Just to reassure you again, I would not be worried of any type of serious cancerous condition if I were you.

Sincerely,

Student Doc

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here